Translator Disclaimer
15 February 2008 A Nullstellensatz for amoebas
Kevin Purbhoo
Author Affiliations +
Duke Math. J. 141(3): 407-445 (15 February 2008). DOI: 10.1215/00127094-2007-001

Abstract

The amoeba of an affine algebraic variety V(C*)r is the image of V under the map (z1,,zr)(log|z1|,,log|zr|). We give a characterisation of the amoeba, based on the triangle inequality, which we call testing for lopsidedness. We show that if a point is outside the amoeba of V, there is an element of the defining ideal which witnesses this fact by being lopsided. This condition is necessary and sufficient for amoebas of arbitrary codimension as well as for compactifications of amoebas inside any toric variety. Our approach naturally leads to methods for approximating hypersurface amoebas and their spines by systems of linear inequalities. Finally, we remark that our main result can be seen as a precise analogue of a Nullstellensatz statement for tropical varieties

Citation

Download Citation

Kevin Purbhoo. "A Nullstellensatz for amoebas." Duke Math. J. 141 (3) 407 - 445, 15 February 2008. https://doi.org/10.1215/00127094-2007-001

Information

Published: 15 February 2008
First available in Project Euclid: 15 February 2008

zbMATH: 1233.14036
MathSciNet: MR2387427
Digital Object Identifier: 10.1215/00127094-2007-001

Subjects:
Primary: 14Q15
Secondary: 14M25, 14Q10

Rights: Copyright © 2008 Duke University Press

JOURNAL ARTICLE
39 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.141 • No. 3 • 15 February 2008
Back to Top